Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 285, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2004, 3:36 PM EDT for Indiana County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 20, 2004, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Indiana County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 201936
SVRPBZ
PAC063-202030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIANA COUNTY IN PENNSYLVANIA
* UNTIL 430 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHELOCTA...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
INDIANA...
PLUMVILLE...
CLYMER...
MARION CENTER...
SMICKSBURG...
GLEN CAMPBELL...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4065 7889 4054 7925 4063 7936 4078 7922
4084 7922 4091 7914 4091 7881 4075 7882
4074 7881
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:12 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 20, 3:12 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI AUG 20 2004
.AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&Hazardous weather outlook, Aug 20, 9:56 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 956 AM EDT FRI AUG 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-210920- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 956 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION WILL BE LIKELY TODAY.
In the hours before
Special weather statement, Aug 20, 10:18 AM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1018 AM EDT FRI AUG 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-202100- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1018 AM EDT FRI AUG 20 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT... THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Aug 20, 10:58 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG WINTERSVILLE 40.38N 80.71W
08/19/2004 JEFFERSON OH LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES REPORTED DOWN IN AND
AROUND THE TOWN CAUSING POWER OUTAGES.
0445 PM HAIL WINTERSVILLE 40.38N 80.71W
08/19/2004 0.88 INCH JEFFERSON OH SKYWARN SPOTTER
LARGE 7/8 INCH HAIL REPORTED NEAR WINTERSVILLE.
&&Local storm report, Aug 20, 11:06 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1106 AM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 5 N LIGONIER 40.32N 79.24W
08/19/2004 WESTMORELAND PA LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES REPORTED DOWNED THROUGHOUT
LIGONIER TOWNSHIP.
&&Special weather statement, Aug 20, 1:06 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT FRI AUG 20 2004 OHZ048-057-058-068-201800- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 106 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COSHOCTON...GUERNSEY...MUSKINGUM AND NOBLE... AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF DILLON STATE PARK TO 11 MILES SOUTH OF RURALDALE....MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CAMBRIDGE... COOPERDALE... COSHOCTON...CUMBERLAND...DILLON STATE PARK...HIGH HILL... NEW CONCORD... SENECAVILLE AND ZANESVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
Special weather statement, Aug 20, 2:01 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 201 PM EDT FRI AUG 20 2004 PAZ016-023-201845- INDIANA PA-JEFFERSON PA- 201 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... JEFFERSON AND INDIANA... AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS FORMING 4 MILES SOUTH OF PLUMVILLE....MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... GLEN CAMPBELL...MARION CENTER...PLUMVILLE AND PUNXSUTAWNEY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
Special weather statement, Aug 20, 2:57 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 257 PM EDT FRI AUG 20 2004 PAZ021>023-030-201945- ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 257 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...INDIANA...WESTMORELAND AND ALLEGHENY... AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLUM TO 8 MILES SOUTH OF APOLLO TO 8 MILES SOUTH OF SHELOCTA...OR ALONG A LINE EXTENDING FROM PLUM TO 4 MILES WEST OF SALTSBURG TO 7 MILES WEST OF HOMER CITY....MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... APOLLO...CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY... FREEPORT...NATRONA HEIGHTS...NEW KENSINGTON...PLUM...SHELOCTA... SPRINGDALE AND VANDERGRIFT KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Aug 20, 4:47 PM EDT | Tornado Warning | PBZ | Beaver | 43 min |
| Aug 20, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Aug 20, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 66 min |
| Aug 20, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 54 min |
| Aug 20, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 65 min |
| Aug 20, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 66 min |
| Aug 20, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 62 min |
| Aug 20, 6:02 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 58 min |
| Aug 20, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 54 min |
| Aug 20, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Aug 20, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 56 min |
| Aug 20, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.